Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 13, 2017, 7:21 PM CDT for Butler County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Apr 13, 2017, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Butler County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WWUS83 KICT 140021
SPSICT
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU APR 13 2017
KSZ052-053-068-069-140100-
Butler KS-Harvey KS-Marion KS-Chase KS-
721 PM CDT THU APR 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Butler County in south central Kansas...
Eastern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until 800 PM CDT
* At 718 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from
Whitewater to 10 miles northeast of El Dorado...and moving north at
30 mph.
wind gusts up to 40 mph and heavy downpours will accompany these
storms.
* Locations impacted include...
Peabody, Whitewater, Florence, Goessel, Potwin, Walton, Elbing,
Burns, Cassoday, Bazaar, Matfield Green, Cedar Point, Newton
Airport, El Dorado State Park, Wonsevu and El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
&&
LAT...LON 3791 9715 3791 9725 3820 9737 3829 9737
3827 9652 3785 9664 3785 9715
TIME...MOT...LOC 0020Z 180DEG 26KT 3796 9713 3795 9675
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 13, 6:38 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 13, 6:38 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Thu Apr 13 2017 .SHORT TERM...(This evening through Sunday night) Issued at 250 PM CDT Thu Apr 13 2017 A shortwave trough over the southern High Plains this afternoon, will eject northeastward across the Central Plains tonight into midday Friday, as additional upper troughing rotates across the northwestern CONUS. Ascent from this shortwave will combine with 850 moisture transport, resulting in an increased chance of showers with embedded thunderstorms. Although instability and lapse rates are limited, precipitable water will be higher than normal resulting in very localized areas of heavy rainfall potential where any cell training occurs. A few clusters of showers/storms could linger Friday morning across eastern Kansas. An elevated mixed layer is progged to build northeastward across Kansas Friday afternoon into Friday night, with most of the forecast area likely remaining dry with convective inhibition. Gusty southerly winds and warmer than average temperatures will occur Friday-Friday night, in response to low pressure developing over northeast Colorado Friday, then tracking northeast into Nebraska Friday night. It is possible that a wind advisory may be necessary for central/south-central KS Friday afternoon. A significant part of the northwest CONUS upper trough is projected to move eastward across the Northern Plains Saturday into Saturday night. An attendant cold front is progged to move southeastward into central Kansas Saturday afternoon, then across the south-central and southeast Kansas Saturday night, with the front then stalling over northern Oklahoma on Sunday. Dewpoints around 60F and highs of 75-80F will support MLCAPES of 2000-2500 j/kg during peak afternoon heating along the frontal corridor, with west- southwesterly deep-layer shear vectors of 25-35 knots. This will support a few organized severe storms with large hail and damaging winds along the front in central/south-central Kansas during the afternoon and early evening hours. The severe threat should diminish toward mid-late evening as instability diminishes. However, several storm clusters are expected to persist along the front Saturday night in the south, aided by moisture transport with a veering low-level jet becoming nearly parallel to the front. Locally heavy rainfall and localized flooding will be possible with these clusters given PW's near 1.30 inches. Clusters of elevated convection may develop northward into Kansas Sunday afternoon into especially Sunday night, as 850 mb moisture transport develops into and north of the stalled frontal boundary over far northern Oklahoma. .LONG TERM...(Monday through Thursday) Issued at 250 PM CDT Thu Apr 13 2017 A chance of thunderstorms will continue Monday into Monday night, with the medium range model consensus showing the old front retreating northward across Kansas as a warm front. Although the models indicate a shortwave also ejecting eastward out of the Rockies, they differ greatly on the trajectory that this wave takes beyond Monday. The medium range model suite continues to suggest an active flow regime off of the Pacific across much of the CONUS during the period. Similar to yesterdays runs, notable differences emerge between the deterministic solutions of the GFS and ECMWF regarding the track, amplitude, and timing of individual waves coming eastward out of the mean longwave trough over the west. The spread amongst the various ensemble members from each model also increases notably, confirming high forecast uncertainty with the details of the individual waves and attendant frontal boundaries. A blend of the GFS/ECMWF ensemble means would make most sense given the above. With the mean longwave trough in the west and mean longwave upper ridge over the southeast, a multi-day, persistent southerly fetch of moisture from the Gulf northward into the Central/Southern Plains can be expected. This would likely support the richest dewpoints of the season thus far (mid 60s to around 70) in the warm sectors of these waves. Warmer than average temperatures are forecast, with a period or two of strong to severe storms plausible at some point in the mid-late week time-frame. However, the exact timing/location of storm potential is highly uncertain this far out. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Apr 13 2017 Aviation concerns will be some scattered storms tonight along with lower ceilings. Water vapor imagery shows shortwave lifting over west-central KS with scattered showers and storms extending from the Red River into central KS and down into the Flint Hills. The main threat with these storms looks to be brief heavy rain and gusty winds. Not looking for severe weather with this activity. Areas along and west of I-135 should see the bulk of the rain through 05z with rain lingering longer for southeast KS. Lower ceilings are expected for areas generally west of I-135 late tonight into Fri morning with the best chances at IFR levels at KRSL-KGBD-KHUT. These should clear out by Fri afternoon. && .FIRE WEATHER... Issued at 250 PM CDT Thu Apr 13 2017 Southerly winds gusting to 35-40 mph will result in very high grassland fire danger Friday across Central Kansas, from midday into the afternoon hours, with high fire danger elsewhere. Southerly winds gusting to 25-30 mph will persist Friday night into Saturday, resulting in moderate to high grassland fire danger area-wide. Lesser wind and slightly cooler temperatures on Sunday should keep fire danger levels suppressed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 76 62 75 / 70 30 10 30 Hutchinson 59 75 62 74 / 70 20 10 40 Newton 59 75 61 74 / 70 30 10 40 ElDorado 60 76 62 75 / 70 40 0 30 Winfield-KWLD 61 77 62 76 / 60 40 0 20 Russell 57 78 61 76 / 70 20 10 20 Great Bend 57 77 60 76 / 70 10 10 30 Salina 60 76 63 75 / 80 30 20 40 McPherson 59 75 62 74 / 70 30 20 40 Coffeyville 61 79 62 79 / 50 40 0 10 Chanute 61 78 62 78 / 60 50 0 10 Iola 60 78 61 77 / 50 50 0 10 Parsons-KPPF 61 78 62 78 / 50 50 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...RBL FIRE WEATHER...JMC
Hazardous weather outlook, Apr 13, 3:38 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 338 PM CDT Thu Apr 13 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 338 PM CDT Thu Apr 13 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers with embedded thunderstorms will spread northeast across central and eastern Kansas tonight. Localized pockets of heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The grassland fire danger may become very high in central Kansas Friday afternoon. Severe storms are possible for Saturday afternoon and early evening along a southward moving cold front. Large hail and damaging winds will be the main threats. Locally heavy rainfall and localized flooding may occur Saturday night in south-central and southeast Kansas. A few storms could linger early Sunday morning near the Oklahoma border. Periodic chances for thunderstorms can be expected from late Sunday through much of next week, in an unsettled weather pattern. Some of the storms may be strong to severe, with locally heavy rainfall and flooding potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Apr 13, 6:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
622 PM CDT THU APR 13 2017
KSZ069-093-140015-
Butler KS-Cowley KS-
622 PM CDT THU APR 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 715 PM CDT
* At 618 PM CDT...National Weather Service Doppler radar was
tracking showers and thunderstorms with locally heavy rainfall
along a line extending from 5 miles east of Mulvane to 5 miles
west of Atlanta to 7 miles southeast of Winfield...and moving
north at 30 mph.
* Locations impacted include...
Winfield, Andover, Augusta, Rose Hill, Douglass, Udall, Leon,
Burden, Atlanta, Rock, Santa Fe Lake, Augusta Municipal Airport and
Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
Torrential rainfall is occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 9715 3775 9659 3712 9679 3726 9704
3742 9715
TIME...MOT...LOC 2320Z 187DEG 25KT 3748 9714 3742 9687 3719 9687
KLEINSASSERSpecial weather statement, Apr 13, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU APR 13 2017
KSZ052-053-068-069-140100-
Butler KS-Harvey KS-Marion KS-Chase KS-
721 PM CDT THU APR 13 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Butler County in south central Kansas...
Eastern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until 800 PM CDT
* At 718 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from
Whitewater to 10 miles northeast of El Dorado...and moving north at
30 mph.
wind gusts up to 40 mph and heavy downpours will accompany these
storms.
* Locations impacted include...
Peabody, Whitewater, Florence, Goessel, Potwin, Walton, Elbing,
Burns, Cassoday, Bazaar, Matfield Green, Cedar Point, Newton
Airport, El Dorado State Park, Wonsevu and El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
&&
LAT...LON 3791 9715 3791 9725 3820 9737 3829 9737
3827 9652 3785 9664 3785 9715
TIME...MOT...LOC 0020Z 180DEG 26KT 3796 9713 3795 9675
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:40 AM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Elk, Ellsworth and 13 more | 16 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.